Journal of Mathematical Sciences

, Volume 124, Issue 4, pp 5119–5153

Nonlocality of Reaction-Diffusion Equations Induced by Delay: Biological Modeling and Nonlinear Dynamics

  • S. A. Gourley
  • J. W.-H. So
  • J. H. Wu


We present a short survey on the biological modeling, dynamics analysis, and numerical simulation of nonlocal spatial effects, induced by time delays, in diffusion models for a single species confined to either a finite or an infinite domain. The nonlocality, a weighted average in space, arises when account is taken of the fact that individuals have been at different points in space at previous times. We discuss and compare two existing approaches to correctly derive the spatial averaging kernels, and we summarize some of the recent developments in both qualitative and numerical analysis of the nonlinear dynamics, including the existence, uniqueness (up to a translation), and stability of traveling wave fronts and periodic spatio-temporal patterns of the model equations in unbounded domains and the linear stability, boundedness, global convergence of solutions and bifurcations of the model equations in finite domains.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    W. G. Aiello and H. I. Freedman, "A time-delay model of single species growth with stage structure," Math. Biosci., 101, 139-153 (1990).Google Scholar
  2. 2.
    D. Aikman and G. Hewitt, "An experimental investigation of the rate and form of dispersal in grasshoppers," J. Appl. Ecol., 9, 807-817 (1972).Google Scholar
  3. 3.
    D. G. Aronson, "The asymptotic speed of a propagation of a simple epidemic," Res. Notes Math., 14, 1-23 (1977).Google Scholar
  4. 4.
    D. G. Aronson and H. F. Weinberger, "Nonlinear diffusion in population genetics, combustion, and nerve pulse propagation," Lect. Notes Math., 446, 5-49 (1975).Google Scholar
  5. 5.
    D. G. Aronson and H. F. Weinberger, "Multidimensional nonlinear diffusion arising in population genetics," Adv. Math., 30, 33-76 (1978).Google Scholar
  6. 6.
    P. B. Ashwin, M. V. Bartuccelli, T. J. Bridges, and S. A. Gourley, "Travelling fronts for the KPP equation with spatio-temporal delay," Z. Angew. Math. Phys., 53, 103-122 (2002).Google Scholar
  7. 7.
    N. F. Britton, Reaction-Diffusion Equations and Their Applications to Biology, Academic Press, New York (1986).Google Scholar
  8. 8.
    N. F. Britton, "Spatial structures and periodic travelling waves in an integro-differential reaction-diffusion population model," SIAM J. Appl. Math., 50, 1663-1688 (1990).Google Scholar
  9. 9.
    S. N. Chow, X. B. Lin, and J. Mallet-Paret, "Transition layers for singularly perturbed delay differ-ential equations with monotone nonlinearities," J. Dyn. Differ. Equations, 1, 3-43 (1989).Google Scholar
  10. 10.
    M. G. Crandall and P. H. Rabinowitz, "Mathematical theory of bifurcation," In: C. Bardos, D. Bessis, and D. Reidel (Eds.), Bifurcation Phenomena in Mathematical Physics and Related Topics, Dordrecht (1980), pp. 3-46.Google Scholar
  11. 11.
    J. M. Cushing, Integrodifferential Equations and Delay Models in Population Dynamics, Springer-Verlag, Heidelberg (1977).Google Scholar
  12. 12.
    N. Dance and P. Hess, "Stability of fixed points for order-preserving discrete-time dynamical sys-tems," J. Reine Angew. Math., 419, 125-139 (1991).Google Scholar
  13. 13.
    O. Diekmann, "Thresholds and traveling waves for the geographical spread of infection," J. Math. Biol., 69, 109-130 (1978).Google Scholar
  14. 14.
    O. Diekmann, "Run for your life, a note on the asymptotic speed of propagation of an epidemic," J. Differ. Equations, 33, 58-73 (1979).Google Scholar
  15. 15.
    T. Faria, W. Huang, and J. H. Wu, Traveling wave solutions for time delayed reaction-diffusion equations with non-local response, Preprint (2002).Google Scholar
  16. 16.
    J. Fort and V. Méndez, "Wavefronts in time-delayed reaction-diffusion systems. Theory and compar-ison to experiment," Rep. Progr. Phys., 65, 895-954 (2002).Google Scholar
  17. 17.
    H. Huang, J. Longeway, T. Vieira, and J. H. Wu, "Aggregation and heterogeneity from the nonlin-ear dynamic interaction of birth, maturation and spatial migration," Nonlinear Anal., Real World Applications, In press (2002).Google Scholar
  18. 18.
    R. A. Fisher, "The advance of advantageous genes," Ann. Eugenics, 7, 355-369 (1937).Google Scholar
  19. 19.
    J. Furter and M. Grinfeld, "Local vs. nonlocal interactions in population dynamics," J. Math. Biol., 27, 65-80 (1989).Google Scholar
  20. 20.
    M. Gander, M. Mei, G. Schmidt, and J. W.-H. So, Stability of traveling waves for a nonlocal time-delayed reaction-diffusion equation, Preprint (2002).Google Scholar
  21. 21.
    L. Glass and M. C. Mackey, "Oscillations and chaos in physiological control systems," Science, 197, 287-289 (1977).Google Scholar
  22. 22.
    L. Glass and M. C. Mackey, "Pathological conditions resulting from instabilities in physiological control systems," Ann. N.Y. Acad. Sci., 316, 214-235 (1979).Google Scholar
  23. 23.
    K. Gopalsamy, Stability and Oscillations in Delay Differential Equations of Population Dynamics, Kluwer, Dordrecht (1992).Google Scholar
  24. 24.
    S. A. Gourley, "Traveling front solutions of a nonlocal Fisher equation," J. Math. Biol., 41, 272-284 (2000).Google Scholar
  25. 25.
    S. A. Gourley and N. F. Britton, "Instability of travelling wave solutions of a population model with nonlocal effects," IMA J. Appl. Math., 51, 299-310 (1993).Google Scholar
  26. 26.
    S. A. Gourley and N. F. Britton, "A predator prey reaction diffusion system with nonlocal effects," J. Math. Biol., 34, 297-333 (1996).Google Scholar
  27. 27.
    S. A. Gourley and M. V. Bartuccelli, "Parameter domains for instability of uniform states in systems with many delays," J. Math. Biol., 35, 843-867 (1997).Google Scholar
  28. 28.
    S. A. Gourley and Y. Kuang, "Wavefronts and global stability in a time-delayed population model with stage structure," Proc. R. Soc. Lond., Ser. A, Math. Phys. Eng. Sci., To appear (2002).Google Scholar
  29. 29.
    S. A. Gourley and S. Ruan, "Dynamics of the diffusive Nicholson's blowflies equation with distributed delays," Proc. R. Soc. Edinburgh, Sect. A., Math., 130, 1275-1291 (2000).Google Scholar
  30. 30.
    S. A. Gourley and J. W. H. So, "Dynamics of a food-limited population model incorporating nonlocal delays on a finite domain," J. Math. Biol., 44, 49-78 (2002).Google Scholar
  31. 31.
    S. A. Gourley and M. A. J. Chaplain, "Travelling fronts in a food-limited population model with time delay," Proc. R. Soc. Edinb., Sect. A., Math., 132, 75-89 (2002).Google Scholar
  32. 32.
    W. S. C. Gurney, S. P. Blythe, and R. M. Nisbet, "Nicholson's blowflies revisited," Nature, 287, 17-21 (1980).Google Scholar
  33. 33.
    K. Kolmogoroff, I. Petrovsky, and N. Piscounoff, "´ Etude de l'équations de la diffusion avec croissance de la quantité et son application a un probléme biologique," Bull. Univ. Moscow, Ser. Internat. Sec., 1, No. 6, 1-25 (1937).Google Scholar
  34. 34.
    N. Kopell and L. N. Howard, "Plane wave solutions to reaction-diffusion equations," Stud. Appl. Math., 52, 291-328 (1973).Google Scholar
  35. 35.
    Y. Kuang, "Delay differential equations with applications in population dynamics," In: Mathematics in Science and Engineering, Vol. 191, Academic Press, New York (1993).Google Scholar
  36. 36.
    S. A. Levin, "Dispersion and population interactions," Amer. Natur., 108, 207-228 (1974).Google Scholar
  37. 37.
    S. A. Levin, "Spatial patterning and the structure of ecological communities," In: Some Mathematical Questions in Biology VII, Vol. 8, Am. Math. Soc., Providence, R.I. (1976), pp. 1-36.Google Scholar
  38. 38.
    S. A. Levin, "Population models and community structure in heterogeneous environments," In: T. G. Hallam and S. A. Levin (Eds.) Mathematical Ecology, Springer-Verlag, New York (1986), pp. 295-321.Google Scholar
  39. 39.
    D. Liang and J. H. Wu, Traveling waves and numerical approximations in a reaction advection diffusion equation with nonlocal delayed effects, Preprint (2002).Google Scholar
  40. 40.
    S. Ma and J. H. Wu, Existence, uniqueness and asymptotic stability of traveling wavefronts in a non-local delayed diffusion equation, Preprint (2002).Google Scholar
  41. 41.
    N. MacDonald, "Time lags in biological models," Lect. Notes Biomath., 27 (1978).Google Scholar
  42. 42.
    J. Mallet-Paret, "The Fredholm alternative for functional differential equations of mixed type," J. Dyn. Differ. Equations, 11, 1-47 (1999).Google Scholar
  43. 43.
    H. Matano, "Existence of nontrivial unstable sets for equilibriums of strongly order preserving sys-tems," J. Fac. Sci., Tokyo Univ., 30, 645-673 (1984).Google Scholar
  44. 44.
    R. H. Martin and H. Smith, "Abstract functional differential equations and reaction-diffusion sys-tems," Trans. Am. Math. Soc., 321, 1-44 (1990).Google Scholar
  45. 45.
    R. M. May, Stability and Complexity in Model Ecosystems, Princeton University Press, Princeton (1975).Google Scholar
  46. 46.
    M. Mei, J. W.-H. So, M. Li, and S. Shen, Stability of traveling waves for the Nicholson's blowflies equation with diffusion, Preprint (2002).Google Scholar
  47. 47.
    M. C. Memory, "Bifurcation and asymptotic behaviour of solutions of a delay-differential equation with diffusion," SIAM J. Math. Anal., 20, 533-546 (1989).Google Scholar
  48. 48.
    J. A. J. Metz and O. Diekmann, The Dynamics of Physiologically Structured Populations, Springer-Verlag, New York (1986).Google Scholar
  49. 49.
    K. Mischaikow, H. Smith, and H. R. Thieme, "Asymptotically autonomous semiflows: chain recur-rence and Lyapunov functions," Trans. Am. Math. Soc., 347, 1669-1685 (1995).Google Scholar
  50. 50.
    J. D. Murray, Mathematical Biology, Springer, Berlin-Heidelberg-New York (1993).Google Scholar
  51. 51.
    A. J. Nicholson, "The self adjustment of populations to change," Cold Spring Harb. Symp. Quant. Biol., 22, 153-173 (1957).Google Scholar
  52. 52.
    A. Okubo, "Dynamical aspects of animal grouping: swarms, schools, flocks and herds," Adv. Biophys., 22, 1-94 (1986).Google Scholar
  53. 53.
    E. C. Pielou, Introduction to Mathematical Ecology, Wiley, New York (1969).Google Scholar
  54. 54.
    P. Polacik, "Existence of unstable sets for invariant sets in compact semiflows, Applications in order-preserving semiflows," Commentat. Math. Univ. Carolin., 31, 263-276 (1990).Google Scholar
  55. 55.
    R. Redlinger, "Existence theorems for semilinear parabolic systems with functionals," Nonlinear Anal., 8, 667-682 (1984).Google Scholar
  56. 56.
    W. Ricker, "Stock and recruitment," J. Fish. Res. Board Canada, 211, 559-663 (1954).Google Scholar
  57. 57.
    K. Schaaf, "Asymptotic behavior and traveling wave solutions for parabolic functional differential equations," Trans. Am. Math. Soc., 302, 587-615 (1987).Google Scholar
  58. 58.
    N. Shigesada, "Spatial distribution of dispersing animals," J. Math. Biol., 9, 85-96 (1980).Google Scholar
  59. 59.
    F. E. Smith, "Population dynamics in Daphnia magna," Ecology, 44, 651-663 (1963).Google Scholar
  60. 60.
    H. Smith, "Invariant curves for mappings," SIAM J. Math. Anal., 17, 1053-1067 (1986).Google Scholar
  61. 61.
    H. Smith, "Monotone dynamical systems, an introduction to the theory of competitive and cooper-ative system," In: Math. Surv. Monogr., 11 (1995).Google Scholar
  62. 62.
    H. Smith and H. Thieme, "Monotone semiflows in scalar non-quasi-monotone functional differential equations," J. Math. Anal. Appl., 21, 673-692 (1990).Google Scholar
  63. 63.
    H. Smith and H. Thieme, "Strongly order preserving semiflows generated by functional differential equations," J. Differ. Equations, 93, 332-363 (1991).Google Scholar
  64. 64.
    J. W. H. So, J. H. Wu, and X. F. Zou, "A reaction-diffusion model for a single species with age structure I: Traveling wavefronts on unbounded domains," Proc. R. Soc. Lond., Ser. A, Math. Phys. Eng. Sci., 457, 1841-1853 (2001).Google Scholar
  65. 65.
    J. W. H. So, J. H. Wu, and X. F. Zou, "Structured population on two patches: modeling dispersal and delay," J. Math. Biol., 43, 37-51 (2001).Google Scholar
  66. 66.
    J. W. H. So, J. H. Wu and Y. Yang, "Numerical Hopf bifurcation analysis on the diffusive Nicholson's blowflies equation," Appl. Math. Comput., 111, 53-69 (2000).Google Scholar
  67. 67.
    J. W. H. So and Y. Yang, "Dirichlet problem for the diffusive Nicholson's blowflies equation," J. Dif-fer. Equations, 150, 317-348 (1998).Google Scholar
  68. 68.
    J. So and X. Zou, "Traveling waves for the diffusive Nicholson's blowflies equation," Appl. Math. Comput., 122, 385-392 (2001).Google Scholar
  69. 69.
    H. R. Thieme, "Asymptotic estimates of the solutions of nonlinear integral equations and asymptotic speeds for the spread of populations," J. Reine Angew. Math., 306, 94-121 (1979).Google Scholar
  70. 70.
    H. R. Thieme and X. Q. Zhao, "A nonlocal delayed and diffusive predator-prey model," Nonlinear Anal., Real World Applications, 2, 145-160 (2001).Google Scholar
  71. 71.
    H. F. Weinberger, "Asymptotic behaviors of a model in population genetics," Lect. Notes Math., 648 (1978).Google Scholar
  72. 72.
    P. X. Weng, H. X. Huang, and J. H. Wu, Asymptotic speed of propagation of wave fronts in a lattice delay differential equation with global interaction, Preprint (2002).Google Scholar
  73. 73.
    J. H. Wu, "Theory and applications of partial functional differential equations," Appl. Math. Sci., 119 (1996).Google Scholar
  74. 74.
    J. H. Wu, "Introduction to neural dynamics and signal transmission delay," In: De Gruyter Series in Nonlinear Analysis and Applications, de Gruyter, Berlin (2002).Google Scholar
  75. 75.
    J. H. Wu, H. Freedman, and R. Miller, "Heteroclinic orbits and convergence of order-preserving set-condensing semiflows with applications to integrodifferential equations," J. Integral Equations Appl., 7, 115-133 (1995).Google Scholar
  76. 76.
    J. H. Wu and X. F. Zou, "Traveling wave fronts of reaction-diffusion systems with delay," J. Dyn. Differ. Equations, 13, 651-687 (2001).Google Scholar
  77. 77.
    K. Yoshida, "The Hopf bifurcation and its stability for semilinear diffusion equations with time delay arising in ecology," Hiroshima Math. J., 12, 321-348 (1982).Google Scholar
  78. 78.
    X. Q. Zhao and J. H. Wu, Diffusive monotonicity and threshold dynamics of delayed reaction diffusion equations, To appear.Google Scholar
  79. 79.
    X. F. Zou and J. H. Wu, "Existence of traveling wave fronts in delay reaction-diffusion system via monotone iteration method," Proc. Am. Math. Soc., 125, 2589-2598 (1997).Google Scholar

Copyright information

© Plenum Publishing Corporation 2004

Authors and Affiliations

  • S. A. Gourley
    • 1
  • J. W.-H. So
    • 2
  • J. H. Wu
    • 3
  1. 1.Department of Mathematics and StatisticsUniversity of Surrey, GuildfordSurreyEngland
  2. 2.Department of Mathematical and Statistical SciencesUniversity of Alberta, EdmontonAlbertaCanada
  3. 3.Department of Mathematics and StatisticsYork UniversityTorontoCanada

Personalised recommendations